Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 54, NWS Topeka, KS

May 18, 2017Geary County, Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2017, 7:06 PM CDT for Geary County, Pottawatomie County, Riley County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 7:06 PM CDT (00:06 UTC)
Expired
May 18, 2017, 7:30 PM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS53 KTOP 190006
SVRTOP
KSC061-149-161-190030-
/O.NEW.KTOP.SV.W.0054.170519T0006Z-170519T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
706 PM CDT THU MAY 18 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Geary County in east central Kansas...
  Western Riley County in northeastern Kansas...
  West central Pottawatomie County in northeastern Kansas...

* Until 730 PM CDT

* At 705 PM CDT, a severe thunderstorm was located near Riley, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Northern Manhattan, Riley, Milford, Leonardville, Olsburg,
  Randolph, Keats and Tuttle Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.

LAT...LON 3942 9657 3926 9648 3911 9688 3923 9696
      3932 9696 3956 9682
TIME...MOT...LOC 0005Z 235DEG 34KT 3925 9683 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
560 
WWUS53 KTOP 190028
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
728 PM CDT THU MAY 18 2017

KSC061-149-161-190038-
/O.EXP.KTOP.SV.W.0054.000000T0000Z-170519T0030Z/
Geary-Riley-Pottawatomie-
728 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GEARY...WESTERN
RILEY AND WEST CENTRAL POTTAWATOMIE COUNTIES WILL EXPIRE AT 730 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.

LAT...LON 3942 9657 3926 9648 3911 9688 3923 9696
      3932 9696 3956 9682
TIME...MOT...LOC 0028Z 244DEG 25KT 3925 9671 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:36 PM CDT, 30 minutes earlier.

Area forecast discussion, May 18, 6:36 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 PM CDT Thu May 18 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tonight)
Issued at 159 PM CDT Thu May 18 2017

Focus for tonight will be the threat for severe weather across
northeast Kansas.  This afternoon, a warm front was noted across
east central Kansas oriented from east to west.  Main concern this
afternoon will be if storms begin to develop along this warm front
as the HRRR has been depicting  in model runs.  CAPE near/south of
this boundary is over 3000 J/kg with effective bulk shear values of
50 knots.  During the afternoon hours, the NAM also shows 0-1 shear
along this boundary around 25 knots, with steep mid-level lapse
rates. Any discrete storms forming along this boundary will have the
potential to quickly become supercellular with the main hazards
being large hail, damaging winds, and tornadoes. If storms do form
this afternoon, exact details for tonight look more unclear as
instability will be weaker and subsidence from storms may act to
alleviate severity later tonight.  For tonight, storms that are
expected to fire up on the dry line located in southwestern Kansas
and extending southward into Oklahoma. Models have been fairly
consistent in having these storms congeal into a line/bow and move
through northeast Kansas this evening. This would bring a main
hazard of widespread wind damage across the area, although hail or
an embedded spin up tornado cannot be ruled out.  Additional
development behind this line is possible bringing another round of
heavy rain to the area, increasing the potential for flash flooding.
 This is especially true in areas in north central Kansas that have
already seen heavy rainfall totals earlier in the week.  With the
potential for more developing showers and thunderstorms tomorrow, a
flash flood watch has been issued for the entirety of northeast
Kansas beginning this afternoon and extending into Saturday morning.

.LONG TERM...(Friday through Thursday)
Issued at 159 PM CDT Thu May 18 2017

The vast majority of the long term forecast period forecast effort
focuses on Friday and Friday night severe/flooding potential, with
periods beyond that generally trending toward a model consensus at
this time with minimal expected impacts through the remainder of
the forecast.

For Friday, much of the details will lie in how quickly convection
exits the area early Friday morning. Current indications are that
it will make a substantial eastward push overnight and exit the
region early. If this occurs, it would give much of the forecast
area more time to recharge instability as the true warm front
surges/mixes back north during the day in advance of a strong
upper level trough. Long, clockwise curved hodographs with low
LCL/LFC heights and rather steep lapse rates through the cloud-
bearing layer all point to another day with widespread severe
weather potential. This will include tornado potential across the
warm sector, and the most likely this warm sector will include
much of eastern Kansas with main uncertainty being in the
northwestward extent. There are two potential limiting factors.
1) Early day convection ends late and keeps the boundary layer
stable for much of the day, effectively mitigating instability.
2) Storms develop too close to each other, resulting in continued
hail and damaging wind potential but limiting overall tornado
potential.
Regardless, severe storms are possible with some potential for
another higher-end episode of severe weather. The other concern
will be flash flooding with multiple rounds of thunderstorm again
possible over what is likely to be saturated ground conditions
with elevated stream levels after tonight's storms. WPC has the
area in a moderate risk for excessive rainfall and for good
reason, so have continued the flash flood watch through Friday
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 636 PM CDT Thu May 18 2017

VFR conditions will occur outside of convection through 07Z. MVFR
cigs are expected after 07Z and prior to that with convection.
MVFR and ifr vsbys are expected with storms. Showers along with
isolated tsra are expected at TOP and FOE from 07Z-12Z then again
after 18Z Friday. Also some ifr cigs may move into the MHK area
after 19Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Barjenbruch
AVIATION...53
Hazardous weather outlook, May 18, 2:26 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
226 PM CDT Thu May 18 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-191930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
226 PM CDT Thu May 18 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are likely this afternoon through tonight.
These thunderstorms will be capable of tornadoes, very large hail,
damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are likely on Friday afternoon. While
some details depend on the exact evolution of storms tonight,
there is increasing confidence that multiple rounds of
thunderstorms can be expected Friday afternoon into Friday night.
These storms will likely be capable of producing large hail,
damaging winds, tornadoes, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 18, 6:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FUNNEL CLOUD     5 S MILFORD             39.10N 96.91W
05/18/2017                   GEARY              KS   PUBLIC

            SPOTTER REPORTED FUNNEL CLOUD ON THE NORTH
            SIDE OF THE DAM.

&&

KC
Local storm report, May 18, 6:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             ALTA VISTA              38.86N 96.49W
05/18/2017  E1.00 INCH       WABAUNSEE          KS   CO-OP OBSERVER

            RADAR ESTIMATED. DELAYED REPORT.

&&

JP
Local storm report, May 18, 6:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             5 WSW TOPEKA            39.01N 95.76W
05/18/2017  E1.00 INCH       SHAWNEE            KS   PUBLIC

&&

JP
Local storm report, May 18, 7:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 WNW TOPEKA            39.06N 95.75W
05/18/2017  E1.50 INCH       SHAWNEE            KS   EMERGENCY MNGR

&&

JP
Local storm report, May 18, 7:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             3 WNW TOPEKA            39.07N 95.72W
05/18/2017  E1.50 INCH       SHAWNEE            KS   EMERGENCY MNGR

            I 70 AND GAGE.

&&

JP
Local storm report, May 18, 7:04 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             5 WSW TOPEKA            39.03N 95.76W
05/18/2017  E1.00 INCH       SHAWNEE            KS   PUBLIC

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:02 PM CDTAreal Flood AdvisoryTOPShawnee, Wabaunsee3 hr
May 18, 7:28 PM CDTSpecial Weather StatementTOPShawnee32 min
May 18, 7:36 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin39 min
May 18, 7:41 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee64 min
May 18, 7:51 PM CDTAreal Flood AdvisoryTOPGeary, Pottawatomie, Riley3 hr
May 18, 8:08 PM CDTSpecial Weather StatementTOPLyon37 min
May 18, 8:18 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage42 min
May 18, 8:49 PM CDTSpecial Weather StatementTOPAnderson, Coffey, Osage26 min
May 18, 9:15 PM CDTSpecial Weather StatementTOPJefferson30 min
May 18, 9:22 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson, Shawnee38 min
May 18, 9:55 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson20 min
May 18, 11:33 PM CDTRiver Flood WarningTOPDickinson58 hr
May 19, 12:21 AM CDTRiver Flood WarningTOPShawnee21 hr
May 19, 2:01 AM CDTRiver Flood WarningTOPJackson, Shawnee41 hr
May 19, 11:24 AM CDTSpecial Weather StatementTOPWabaunsee36 min
May 19, 6:52 PM CDTSpecial Weather StatementTOPClay23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.